Supplements Increasingly Linked to Liver Injury

As the popularity of dietary and herbal supplements has grown over the last decade, so have cases of liver-related injury.

Twenty percent of liver toxicity cases involving a chemical substance have been tied to supplements, according to researchers. Ten years ago, only 1 in 10 such cases was linked to supplements.

The most common source of liver toxicity was found with use of anabolic steroids, researchers reported in the journal Hepatology. About one-third of cases in a U.S. registry that documents drug-induced liver injury were due to steroids. Green tea extract was also linked in a number of cases. And supplements with multiple ingredients were also found to be problematic since many of them have unknown ingredients.

While liver injuries from supplements are rare, there are certain factors that increase the risk. Overusing supplements, using them over long periods, or combining them with other supplements or prescription drugs can lead to trouble.

Anabolic steroids have been shown to cause liver injury because they interfere with the production of bile, a fluid produced by the liver that aids in digestion. Overuse of green tea extract has been linked to acute liver inflammation, better known as hepatitis.

“Considerable efforts are needed to identify potentially injurious ingredients of [herbal and dietary supplements] and to prohibit or more closely regulate them,” said Victor Navarro, MD, lead author and chair of hepatology at Einstein Healthcare Network in Philadelphia, in a statement.


Jonathan Block

Jonathan Block

Jonathan Block is a freelance writer and former MedShadow content editor. He has been an editor and writer for multiple pharmaceutical, health and medical publications, including BioCentury, The Pink Sheet, Modern Healthcare, Health Plan Week and Psychiatry Advisor. He holds a BA from Tufts University and is earning an MPH with a focus on health policy from the CUNY Graduate School of Public Health & Health Policy.


Did you find this article helpful?


Latest News

FDA Recalls Metformin and NP Thyroid

FDA Recalls Metformin and NP Thyroid

The FDA has issued a recall of two drugs–NP Thyroid and Metformin–after testing revealed that they weren’t up to code. Read more below, and if you’re taking either medication, please be sure to contact your doctor for how to continue treatment responsibly.  NP Thyroid Recalled Thirteen lots of NP Thyroid,…

Can Convalescent Plasma Treat COVID-19 Patients?

Can Convalescent Plasma Treat COVID-19 Patients?

One of the most promising treatments for COVID-19 is convalescent plasma, a component of blood. People who have been infected with the virus and are now healthy have developed COVID-19-fighting antibodies, which, the theory is, can be given to people currently sick with COVID-19 so that those antibodies can boost…

  • Advertisement